Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 12, NWS Aberdeen, SD

May 9, 1999Buffalo County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 1999, 10:17 PM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1999, 10:17 PM CDT (03:17 UTC)
Expired
May 9, 1999, 11:05 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Buffalo County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:45 PM CDTThunderstorm Wind 70Gann Vly, SDWinds gusting to 80 mph blew over and damaged several grain bins and snapped off several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:30 PM CDT, 47 minutes earlier.

Area forecast discussion, May 9, 9:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL...NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT SUN MAY 9 1999

88D FROM KABR WAS SHOWING THUNDERSTORMS ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA AT THIS TIME. KEPT CURRENT FORECAST AS IS WITH
ONLY A FEW MINOR CHANGES TO TEMPERATURES AS WELL AS WIND SPEEDS AND
DIRECTIONS.

.ABR...TORNADO WATCH IS IN EFFECT UNTIL 10PM CDT/9PM MDT FOR
       JONES...LYMAN...AND BUFFALO IN CENTRAL SOUTH DAKOTA.

ECKBERG

In the hours before

Local storm report, May 9, 9:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
941 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    KENNEBEC                  SD   0.88 INCH HAIL
05/09/99   LYMAN

END
Local storm report, May 9, 9:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
952 PM CDT SUN MAY 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    KENNEBEC                  SD   65 MPH WIND GUST
05/09/99   LYMAN

END
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
1005 PM CDT SUN MAY 9 1999

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM.
A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES...
AND BUFFALO COUNTIES UNTIL 3 AM.

ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE  ABERDEEN SD
1005 PM CDT SUN MAY 9 1999

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM.
A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES...
AND BUFFALO COUNTIES UNTIL 4 AM.

ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
1005 PM CDT SUN MAY 9 1999

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM.
A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES...
AND BUFFALO COUNTIES UNTIL 3 AM.

ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE  ABERDEEN SD
1005 PM CDT SUN MAY 9 1999

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM.
A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES...
AND BUFFALO COUNTIES UNTIL 4 AM.

ECKBERG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:21 PM CDTSevere Thunderstorm WarningABRRoberts34 min
May 9, 7:40 PM CDTTornado WarningABRLyman65 min
May 9, 8:37 PM CDTSevere Thunderstorm WarningABRHughes, Sully33 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
May 9, 9:16 PM CDTFlash Flood WarningABRLyman6 hr
May 9, 9:26 PM CDTTornado WarningABRLyman49 min
May 9, 9:43 PM CDTSevere Thunderstorm WarningABRBuffalo32 min
May 9, 10:17 PM CDTSevere Thunderstorm WarningABRLyman48 min
May 9, 7:48 PM CDTSevere Thunderstorm WarningABRTraverse32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.